Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 157, NWS Birmingham, AL

May 1, 2003Marion County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 1, 2003, 4:36 PM CDT for Marion County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2003, 4:36 PM CDT (21:36 UTC)
Expired
May 1, 2003, 5:15 PM CDT
In force
39 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Marion County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

443 
WUUS54 KBMX 012136
SVRBHM
ALC093-012215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
436 PM CDT THU MAY 1 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN NORTHWEST ALABAMA

* UNTIL 515 PM CDT

* AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HACKLEBURG...MOVING EAST AT 10 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BEAR CREEK.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3425 8791 3432 8789 3431 8764 3416 8765

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:37 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, May 1, 2:37 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
237 PM CDT THU MAY 01 2003

AT 18Z...A STRONG MCS HAS DEVELOPED ACROSS NORTHERN ARKANSAS...
SOUTHERN MISSOURI...AND WESTERN TENNESSEE.  IF YOU USE THE DISTANCE
SPEED TOOL AND PLACE IT OVER THE SOUTHERN PART OF THE MCS...IT HAS IT
MOVING INTO MY COUNTY WARNING AREA BY 2245Z.  WITH THIS POSSIBILITY
IN MIND WILL KEEP AT LEAST ISOLATED POPS FOR THE EVENING/TONIGHT
HOURS.  THIS IDEA WILL BE REEVALUATED RIGHT BEFORE RELEASE TIME.

OTHER THAN THE MCS...ACCORDING TO A QUICK AND DIRTY MSAS ANALYSIS...A
COLD FRONT EXTENDS FROM NY/PA THROUGH IN...IL...AR...AND INTO
SOUTHEAST TX.  THIS FRONT WILL MOVE ITS WAY INTO THE CWA TOMORROW...
AND STALL ON SATURDAY SOMEWHERE BETWEEN BHM AND MGM.  IT WILL THEN
MEANDER AROUND WHILE HIGH PRESSURE BUILDS TO THE NORTH AND TRIES TO
PUSH THE FRONT OUT OF THE STATE ON SUNDAY.

WITH THE FRONT TOMORROW /FRIDAY/ SPC HAS A BROAD AREA...INCLUDING
ALABAMA...IN A SLIGHT RISK.  DON/T THINK THE WHOLE DAY WILL BE A
WASHOUT.  THE BULK OF OUR SYSTEM SHOULD STAY WELL TO OUR NORTH.
THE MODELS SHOW OUR ATMOSPHERE TO BE UNSTABLE...SO A FEW STORMS
COULD BECOME STRONG TO SEVERE.

THE NEXT STORM SYSTEM COMES OUR WAY ON MONDAY AND INTO TUESDAY. WILL
ALSO HOLD ONTO SOME SMALL POPS ON WEDNESDAY AND THURSDAY AS THE
SYSTEM DOES NOT APPEAR TO CLEAR THE AREA ALL THAT QUICKLY.

PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY.
BHM 061/084 060/082 057 24221
MGM 061/085 062/085 058 14321

.BHM...NONE.

80
Hazardous weather outlook, May 1, 1:15 PM CDT, 3 hours 21 minutes before
ALZ011>015-017>050-012100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
115 PM CDT THU MAY 01 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

AN ALMOST SUMMER-LIKE PATTERN...WITH SOME AFTERNOON AND EARLY EVENING
INSTABILITY...WILL BRING THE THREAT OF ISOLATED THUNDERSTORMS AGAIN
THIS AFTERNOON AND EVENING.  MOST FACTORS POINT TOWARDS STORMS
STAYING BELOW SEVERE LIMITS.  HOWEVER...THE POSSIBILITY OF SMALL
HAIL AND GUSTY WINDS WILL EXIST WITH ANY STORMS THAT DEVELOP.

AN AREA OF STORMS CURRENTLY OVER WESTERN TENNESSEE WILL PRODUCE
SURFACE BOUNDARIES THAT COULD MOVE INTO OUR NORTHWESTERN COUNTY
WARNING AREA OVERNIGHT.  SCATTERED SHOWERS OR THUNDERSTORMS MAY
DEVELOP DURING THE OVERNIGHT HOURS NEAR THIS BOUNDARY...MAINLY OVER
NORTHERN ALABAMA.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...

THE COMBINATION OF A WEAK FRONTAL BOUNDARY AND A STRONGER UPPER LEVEL
DISTURBANCE PASSING ACROSS THE AREA WILL RESULT IN A SLIGHT RISK OF
SEVERE THUNDERSTORMS ON FRIDAY.

STAYING WITH A SUMMER-LIKE THEME...ISOLATED AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS...WILL AGAIN BE GOOD WORDING FOR SATURDAY
AND SUNDAY.

AN APPROACHING COLD FRONT WILL KEEP A BETTER CHANCE FOR SHOWERS AND
THUNDERSTORMS MONDAY AND TUESDAY...WITH A POSSIBILITY THAT SOME
STORMS COULD BE SEVERE DURING THAT TIME FRAME.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ALERT TO RAPIDLY CHANGING
AFTERNOON AND EVENING CONDITIONS.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL LIKELY NOT BE REQUIRED THROUGH FRIDAY MORNING.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:30 PM CDTSevere Thunderstorm WarningBMXCherokee30 min
May 1, 6:47 PM CDTSevere Thunderstorm WarningBMXShelby43 min
May 1, 6:50 PM CDTSevere Thunderstorm WarningBMXRussell40 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.